Hail, Gibson
- When
- June 15, 9:45 AM CST to 9:50 AM CST
- Where
- Gibson County, Humboldt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.820, -88.920
A thunderstorm complex developed over Oklahoma during the early morning hours of June 15th, 2009. The complex moved east along a stationary front eventually moving into the Mid-South during the day continuing into the early evening hours on June 15th, 2009.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A thunderstorm complex developed over Oklahoma during the early morning hours of June 15th, 2009. The complex moved east along a stationary front eventually moving into the Mid-South during the day continuing into the early evening hours on June 15th, 2009. Many storms became severe producing large hail, damaging winds, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 15, 9:32 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1032 AM CDT MON JUN 15 2009 .UPDATE... ACTIVE WEATHER DAY IN STORE FOR THE MID-SOUTH WITH THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. UPDATED TO MAKE A FEW MINOR CHANGES BUT EARLIER FORECAST STILL ON TRACK. A STRONG UPPER LEVEL RIDGE WAS CENTERED ALONG THE NORTHWESTERN GULF THIS MORNING WITH THE MID-SOUTH ON THE NORTHERN PERIPHERY OF THIS RIDGE. UPPER LEVEL HEIGHTS WERE SLOWLY INCREASING WHICH WILL MAY HELP TO SUPPRESS CONVECTION A LITTLE OVER PORTIONS OF EAST-CENTRAL AR AND NORTHWEST MS. LOCATIONS SUCH AS CLARKSDALE MS WILL HAVE THE LEAST CHANCE FOR RAIN. OTHERWISE...A VERY MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH SEVERAL FEATURES TO CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS. SURFACE BASED CAPES ARE FORECAST TO CLIMB TO BETWEEN 4000 AND 5000 J/KG WITH LIFTED INCITES AROUND MINUS 9 ACROSS MUCH OF THE MID-SOUTH THIS AFTERNOON. SATELLITE SHOWS AN MESOSCALE CONVECTIVE VORTEX FROM EARLIER CONVECTION LOCATED OVER EASTERN AR. THIS FEATURE WILL MOVE INTO NORTHEAST AR...THE MO BOOTHEEL...AND WEST TN THIS AFTERNOON. MEANWHILE...A SURFACE BOUNDARY STRETCHED FROM NORTHEAST AR ACROSS SOUTHWEST TN THIS MORNING. THIS BOUNDARY WILL LIFT NORTHEASTWARD AS A WARM FRONT TODAY. MEANWHILE...CONVECTION HAS ALREADY FIRED ACROSS PORTIONS OF NORTHWEST TN WHICH IS MOVING TO THE EAST-NORTHEAST. THINK THESE FEATURES WILL LEAD TO SCATTERED TO NUMEROUS THUNDERSTORMS OVER MUCH OF THE MID-SOUTH...A FEW SEVERE THUNDERSTORMS POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. JCL && .PREV DISCUSSION... /ISSUED 346 AM CDT MON JUN 15 2009/ SHORT RANGE...TODAY THROUGH WEDNESDAY NIGHT A FEW LIGHT SHOWERS WERE MOVING ACROSS NORTHERN ARKANSAS EARLY THIS MORNING...MOVING INTO WEST TENNESSEE AND THE MISSOURI BOOTHEEL. A STATIONARY FRONT WAS DRAPED ACROSS SOUTHWESTERN MISSOURI TO SOUTHWESTERN KENTUCKY. SOUTH OF THE FRONT TEMPERATURES RANGED FROM THE UPPER 60S TO MID 70S AND DEWPOINTS FROM THE MID 60S TO LOWER 70S. WINDS WERE GENERALLY LIGHT AND VARIABLE. THUNDERSTORMS OVER WEST-CENTRAL MISSOURI SHOWING SIGNS OF INCREASING OVER THE PAST HOUR. A DEVELOPING MCV OVER CENTRAL OKLAHOMA IS TREKKING EASTWARD. THE STORMS/DISTURBANCE MENTIONED ABOVE WILL RIDE ALONG THE NORTH AND NORTHEAST PERIPHERY OF THE MID LEVEL HIGH CENTERED OVER SOUTH TEXAS. THUS STEERING FLOW WOULD BRING THESE FEATURES INTO OUR AREA BY THIS AFTERNOON. MODELS INDICATE BEST INSTABILITY ALONG AND SOUTH OF THE AFOREMENTIONED FRONT. BOTH THE NAM AND GFS AGREE THAT CAPES IN EXCESS OF 3500 J/KG AND LI/S OF AT LEAST -6 C WILL OCCUR BY EARLY AFTERNOON OVER THE MID SOUTH. THUS SEVERE THUNDERSTORMS DEFINITELY POSSIBLE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF QUARTERS. BY TONIGHT...THE MID LEVEL HIGH BUILDS A LITTLE FARTHER EAST. THIS SHOULD AID IN PUSHING ACTIVITY FARTHER NORTH. THUS HIGHER RAIN CHANCES WILL OCCUR OVER THE NORTHERN HALF OF THE FORECAST AREA THROUGH TUESDAY. SOME SEVERE WEATHER IS ALSO NOT OUT OF THE QUESTION GIVEN THE AMOUNT OF INSTABILITY OVER THIS AREA. BY WEDNESDAY...THE MID LEVEL HIGH SHOULD BUILD A LITTLE FARTHER NORTH HELPING TO SQUASH RAIN CHANCES OVER THE AREA. HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEK. AC LONG RANGE...THURSDAY THROUGH SUNDAY 00Z ECMWF/GFS MODEL RUN OVERALL IN DECENT AGREEMENT WITH UPPER LEVEL RIDGING BRINGING VERY HOT TEMPERATURES IN THE MID 90S AND MAINLY DRY WEATHER TO THE MID SOUTH THURSDAY AND FRIDAY. LONG RANGE MODELS INDICATE ANOTHER COLD FRONT WILL DROP INTO THE REGION FRIDAY NIGHT INTO SATURDAY AND CONTINUED SLIGHT TO LOW END CHANCE POPS DURING THIS TIME FRAME. BEHIND THE FRONT...HIGH PRESSURE WILL RE- ESTABLISH ITSELF ACROSS THE REGION THROUGH THE REMAINDER OF THE PERIOD. CJC && .AVIATION... 12Z TAF CYCLE SHOWER/THUNDERSTORM ACTIVITY HAS DEVELOPED THIS MORNING ALONG A SURFACE BOUNDARY NEAR THE TN/KY BORDER AND EXPECTED TO REMAIN OUT OF TAF SITES THIS MORNING. HOWEVER...WEAKENING CONVECTIVE ACTIVITY (MCV) OVER EASTERN OKLAHOMA WILL MOVE EAST ACROSS THE LOWER MISSISSIPPI VALLEY BY THIS AFTERNOON AND COMBINE WITH THE WARM AND MOIST...UNSTABLE AIRMASS ALREADY IN PLACE AT TAF SITES. AS A RESULT...WENT WITH PREVAILING VCTS MAINLY AFTER 18Z BUT DIDNT INCLUDE TEMPOS AT THIS POINT DUE TO TIMING/COVERAGE UNCERTAINTY. MVFR CONDITIONS SHOULD IMPROVE TO VFR CONDITIONS AT TUP WITHIN THE NEXT HOUR OR TWO AND MEM/MKL/JBR REMAINING AT VFR THROUGH THE PERIOD. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 89 75 95 75 / 40 10 20 10 MKL 87 72 93 71 / 50 20 40 10 JBR 89 74 91 73 / 50 20 30 10 TUP 90 71 95 72 / 30 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1044 AM CDT MON JUN 15 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1044 AM CDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH THROUGH THIS EVENING. THE BEST TIME FOR SEVERE WEATHER IS NOW UNTIL 8 PM. THE MAIN THREATS FROM THUNDERSTORMS THAT MOVE ACROSS THE MID-SOUTH WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH... HAIL UP TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY. THE RISK AREA IS IS ALONG AND NORTH OF A HARRISBURG ARKANSAS TO IUKA MISSISSIPPI LINE. THE MAIN THREATS FROM STORMS THAT DEVELOP ON TUESDAY WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED FOR PORTIONS OF THE AREA INTO THIS EVENING...AND MAY BECOME NECESSARY OVER MUCH OF THE REMAINDER OF THE MID-SOUTH. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. JCL
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
613 AM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG FORREST CITY 35.01N 90.79W
06/14/2009 ST. FRANCIS AR EMERGENCY MNGR
ONE MOBILE HOME RECEIVED MAJOR DAMAGE. SEVERAL
OUTBUILDINGS DAMAGED ALONG WITH MINOR DAMAGE AT A LOCAL
CHURCH.
0640 AM TSTM WND DMG 4 NE FORREST CITY 35.06N 90.74W
06/14/2009 ST. FRANCIS AR LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS NORTH CENTRAL AND NORTHEAST ST
FRANCIS COUNTY
0714 AM TSTM WND DMG CLARKSDALE 34.20N 90.58W
06/14/2009 COAHOMA MS LAW ENFORCEMENT
TREES DOWN
0715 AM TSTM WND DMG 6 SW SOUTHAVEN 34.91N 90.07W
06/14/2009 DESOTO MS LAW ENFORCEMENT
TREES DOWN IN THE SMALL TOWN OF WEST DAYS
0725 AM TSTM WND DMG SENATOBIA 34.62N 89.97W
06/14/2009 TATE MS LAW ENFORCEMENT
TREES DOWN ALONG MARSH STREET IN TOWN
0727 AM FLASH FLOOD 4 S WYNNE 35.17N 90.79W
06/14/2009 CROSS AR LAW ENFORCEMENT
WATER CROSSING THE ROAD AT THE INTERSECTION OF HIGHWAY
350 AND HIGHWAY 1.
0728 AM TSTM WND DMG 4 SSW LEWISBURG 34.81N 89.84W
06/14/2009 DESOTO MS LAW ENFORCEMENT
TREES DOWN JUST WEST OF COCKRUM
0730 AM FLASH FLOOD TRUMANN 35.67N 90.52W
06/14/2009 POINSETT AR EMERGENCY MNGR
SEVERAL STREETS IN TOWN FLOODED
0817 AM TSTM WND GST 1 N OAKLAND 34.07N 89.91W
06/14/2009 E60.00 MPH YALOBUSHA MS PUBLIC
0840 AM TSTM WND DMG JUMPERTOWN 34.71N 88.66W
06/14/2009 PRENTISS MS LAW ENFORCEMENT
SEVERAL TREES DOWN IN TOWN
0847 AM TSTM WND DMG SELMER 35.17N 88.59W
06/14/2009 MCNAIRY TN LAW ENFORCEMENT
LARGE LIMBS DOWN IN TOWN
0900 AM TSTM WND DMG 2 NW CORINTH 34.96N 88.54W
06/14/2009 ALCORN MS LAW ENFORCEMENT
POWER LINES AND TREES DOWN
0910 AM TSTM WND DMG 4 NE CORINTH 34.98N 88.47W
06/14/2009 ALCORN MS LAW ENFORCEMENT
POWER LINES AND TREES DOWN
0910 AM TSTM WND DMG 4 S MIDWAY 34.68N 88.23W
06/14/2009 TISHOMINGO MS LAW ENFORCEMENT
POWER LINES DOWN
0920 AM TSTM WND DMG TUPELO 34.26N 88.73W
06/14/2009 LEE MS BROADCAST MEDIA
TREES DOWN IN TOWN
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 921 AM CDT MON JUN 15 2009 TNZ002-151500- OBION TN- 921 AM CDT MON JUN 15 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... OBION COUNTY IN NORTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES WEST OF TROY AT 921 AM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN OBION COUNTY...INCLUDING LOCATIONS NEAR UNION CITY...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1000 AM CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1002 AM CDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL TROY 36.34N 89.16W
06/15/2009 E0.50 INCH OBION TN PUBLIC
HAIL DIME SIZED
&&
JABSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1021 AM CDT MON JUN 15 2009 TNZ020-050>052-151600- CROCKETT TN-GIBSON TN-HAYWOOD TN-MADISON TN- 1021 AM CDT MON JUN 15 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CROCKETT COUNTY IN NORTHWEST TENNESSEE... SOUTHWESTERN GIBSON COUNTY IN NORTHWEST TENNESSEE... NORTHEASTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... NORTHWESTERN MADISON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED OVER BELLS AT 1022 AM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CROCKETT...GIBSON...HAYWOOD AND MADISON COUNTIES... INCLUDING LOCATIONS NEAR HUMBOLDT AND TRENTON...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1100 AM CDT.
The Memphis radar (KNQA), 101 km away, was scanning. The volume nearest the first event began at 15:43 UTC.
13 hail, 11 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.
Straight line winds knocked down trees and power lines in Milan. A few traffic lights were out at the intersection of Highway 45 and Highway 70 as a result. In addition, several limbs fell on a house and a fence.
Pea to Nickel size hail fell southwest of Trezevant.
Nickel to quarter size hail fell southeast of Lexington.
Lightning struck a tornado siren in Lexington causing the siren to become inoperable.
Straight line winds destroyed outbuildings and knocked a tree on to a home about 1 mile east of Bells.
Straight line winds knocked trees down on Highway 114 in Decatur County near Scotts Hill.
Nickel to quarter size hail fell across northern portions of Jackson.
Straight line winds knocked down numerous trees and power lines in Jackson. One tree fell onto a garage.
Lightning struck police headquarters in Jackson damaging equipment inside the Jackson-Madison County Emergency Management Operations Center.
Straight line winds damaged a roof off of Highway 88 near Halls. In addition, utility poles and power lines were knocked down near Ripley.
Heavy rain produced flash flooding around Ripley. Several businesses along Highway 51 were damaged as six to eight inches of water engulfed the inside of the buildings.
Straight line winds knocked down several trees in Brownsville. One tree landed on a car on Haywood Street. A church steeple was knocked off the roof by the high winds as well. A business received roof damage and blown out windows from the storm. Wind speeds were estimated at 60 mph.
Heavy rain produced flash flooding around Brownsville. Several drainage ditches overflowed onto streets. Sugar Creek also overflowed it's banks making several low water crossings impassable.
Straight line winds knocked down large limbs northwest of Mercer in Haywood County.
Straight line winds knocked down a pear tree in Whiteville. Wind speeds were estimated at 65 mph between Whiteville and Silerton.
Winds were estimated at 60 mph just west of Mercer on Highway 138.
Winds were estimated at 60 mph in Woodville.
Half dollar size hail fell in Woodville.
Straight line winds knocked down trees in Jacks Creek. One storage trailer was knocked over by the winds as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182961, 182972, 183030, 183215, 183249, 183274, 183303, 184941, 183291, 184538, 183302, 183322, 184939, 184940, 184945, 184943, 183333, 183335, 183337, 183338, 183343, 183339, 183340, 183342, 183344, 183346, 183347, 185473.